The graph of the square mapping on the prime fields. (English) Zbl 0843.05048

Let \(f: G\to G\) be a map of a finite set into itself. Then \(\text{graph}(G)\) is defined to be the directed graph whose vertices are the elements of \(G\) with a directed edge from \(x\) to \(f(x)\) for all \(x\in G\). In this paper, the action of the map \(f(x)= x^2\) on the multiplicative groups \(F^*_p\) of the prime fields is examined. Let \(C_m\) denote the cyclic group of order \(m\), and suppose that \(m\) is odd. Then \(\text{graph}(C_m)\) relative to \(f\) is the disjoint union \[ \text{graph}(C_m)= \bigcup_{d|m} \undersetbrace {\varphi(d)/\text{ord}_d 2}\to {(\sigma(\text{ord}_d 2)\cup\cdots\cup \sigma(\text{ord}_d 2))}, \] where \(\sigma(l)\) is the cycle of length \(l\), \(\varphi\) is Euler’s function and \(\text{ord}_d2\) is the order of \(2\text{ mod } d\). Let \(n= 2^km\) where \(m\) is odd. Then \[ \text{graph}(C_m)= \bigcup_{d|m} \undersetbrace{\varphi(d)/\text{ord}_d 2}\to {(\sigma(\text{ord}_d 2, k)\cup\cdots \cup \sigma(\text{ord}_d 2, k))}, \] where \(\sigma(l, k)\) consists of a cycle of length \(l\) with a copy of the binary tree \(T_k\) of height \(k\) attached to each vertex.


05C25 Graphs and abstract algebra (groups, rings, fields, etc.)
Full Text: DOI


[1] Bryant, S., Groups, graphs and Fermat’s last theorem, Amer. Math. Monthly, 74, 152-155 (1967) · Zbl 0163.02605
[2] Jacobson, N., (Basic Algebra, I (1985), Freeman: Freeman New York) · Zbl 0557.16001
[3] Lidl, R.; Pilz, G., Applied Abstract Algebra (1984), Springer: Springer Berlin · Zbl 0572.00001
[4] Ribenboim, P., (The Book of Prime Number Records (1988), Springer: Springer Berlin) · Zbl 0642.10001
[5] Sierpinski, W., (Schinzel, A., Elementary Theory of Numbers (1964), North-Holland: North-Holland Amsterdam) · Zbl 0638.10001
[6] Shirvani, M.; Rogers, T. D., On ergodic one-dimensional cellular automata, Comm. Math. Phys., 136, 599-605 (1991) · Zbl 0725.28012
[7] Silverman, J. H.; Tate, J., Rational Points on Elliptic Curves (1992), Springer: Springer Berlin · Zbl 0752.14034
[8] Weiss, A.; Rogers, T. D., The number of orientation-reversing cycles in the quadratic map, (Can. Math. Society Proc., 8 (1987)), 703-711 · Zbl 0652.58035
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.